Texas, 2004

Flash Flood and Hail in Texas, November 23, 2004

November 23, 2004 · NWS CRP · 14 events in 8 counties and zones

10 hail, 3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 23, 7:55 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 23, 7:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
755 PM CST TUE NOV 23 2004

.DISCUSSION...AFTER LOOKING AT THE 00Z CRP SOUNDING WITH THE STRONG
INVERSION AROUND 80H AND VEERING FLOW AT 85H...FIRST THOUGHTS WERE
TO AGREE WITH MODELS THAT ACTIVITY WOULD STAY NORTH OF THE AREA.
BUT LIFT ASSOCIATED WITH STRONG VORTICITY ADVECTION WITH VORTICITY
MAXIMUM NEAR SAN ANGELO IS OVERCOMING THE CONVECTIVE INHIBITION OVER
THE AREA. 00Z CRP SOUNDING SHOWED VERY STEEP MID LEVEL LAPSE RATES
WITH CAPE VALUES AROUND 2000 J/KG. VERY IMPRESSIVE 0-6 KM SHEAR WITH
30 KNOT LOW LEVEL FLOW AND 60 KNOTS AT 50H. A WEAK COASTAL TROUGH
IS LYING OVER THE COASTAL PLAINS OF THE COASTAL BEND WHICH WILL
KEEP THE FOCUS FOR CONVECTIVE DEVELOPMENT OVER THIS REGION FOR
THE NEXT FEW HOURS. THE THREAT FOR TORNADOES WILL CONTINUE OVER THE
NORTHERN COASTAL BEND INTO THE VICTORIA CROSSROADS THROUGH THE
REMAINDER OF THE EVENING HOURS UNTIL THE FRONT...MOVING INTO THE
NORTHWEST COUNTIES AT THIS TIME...MOVES INTO THE COASTAL WATERS
AFTER 06Z. WILL UPDATE FORECAST TO BUMP UP POPS AND INCLUDE SEVERE
THREAT. SPC HAS JUST ISSUED A TORNADO WATCH FOR THE NORTHEAST PART
OF THE FORECAST AREA AND ADJACENT COASTAL WATERS UNTIL 2 AM.

.CRP WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL THE WATERS.

&&

TMT
Hazardous weather outlook, Nov 23, 5:12 AM CST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
512 AM CST TUE NOV 23 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241111-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
512 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 9 PM FOR GOLIAD
AND VICTORIA COUNTIES...AS THE AREA IS ALREADY SATURATED FROM
RAINFALL THE PAST FEW DAYS.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY OVER SOUTH TEXAS.  THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS LATE THIS MORNING OVER THE RIO GRANDE
PLAINS...WITH THE SEVERE WEATHER POTENTIAL MOVING EAST DURING THE
AFTERNOON.  THE MAIN SEVERE WEATHER POTENTIAL WILL BE NORTH OF A
ENCINAL TO ROCKPORT LINE.  HAIL UP TO THE SIZE OF NICKELS AND WIND
GUSTS TO 70 MPH ARE THE MAIN CONCERNS WITH ANY SEVERE WEATHER.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.  SHOWER AND
THUNDERSTORM ACTIVITY WILL DECREASE FROM WEST TO EAST LATE THIS
AFTERNOON AND THIS EVENING...AS THE SURFACE TROUGH MOVES EAST AND
ALLOWS A COLD FRONT TO MOVE ACROSS SOUTH TEXAS. ALSO...SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED FOR THE OFFSHORE WATERS LATER THIS
AFTERNOON AND FOR THE ENTIRE GULF WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDS WILL INCREASE OUT OF THE NORTH BEHIND A COLD FRONT WITH SMALL
CRAFT ADVISORIES LIKELY. WINDS WILL DIMINISH THROUGH THURSDAY.
ANOTHER COLD FRONT ON SATURDAY WILL RESULT IN STRONG NORTH WINDS
OVER THE COASTAL WATERS WITH SMALL CRAFT ADVISORIES LIKELY. THERE IS
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

GW/TE

The radar

The Corpus Christi radar (KCRP), 106 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Goliad

When
November 23, 8:00 PM CST
Where
Goliad County, Charco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.733, -97.600

Thunderstorm Wind, Victoria

When
November 23, 8:18 PM CST
Where
Victoria County, Mission Vly
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.900, -97.200

Spotters reported wind damage in the Mission Valley area, including larger tree limbs down.

Hail, Bee

When
November 23, 8:30 PM CST
Where
Bee County, 1 mi S of Beeville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.383, -97.750

Thunderstorm Wind, Victoria

When
November 23, 8:38 PM CST
Where
Victoria County, Victoria
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.800, -96.983

Law enforcement reported wind damage, including trees down.

Hail, Goliad

When
November 23, 8:59 PM CST
Where
Goliad County, 1 mi S of Goliad
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.650, -97.383

Thunderstorm Wind, Victoria

When
November 23, 9:00 PM CST
Where
Victoria County, Victoria
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
28.800, -96.983

Measured gust by local t.v. weathernet station at Detar Hospital. Large tree limbs reported down across north side of Victoria. Power outages throughout the county were also reported by spotter.

Hail, Duval

When
November 23, 9:05 PM CST
Where
Duval County, 8 mi E of Benavides
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.600, -98.283

Hail, San Patricio

When
November 23, 9:05 PM CST to 9:07 PM CST
Where
San Patricio County, Mathis
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.100, -97.833

Hail, Duval

When
November 23, 9:05 PM CST
Where
Duval County, 8 mi E of Freer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.883, -98.483

Hail, Refugio

When
November 23, 9:06 PM CST
Where
Refugio County, 8 mi NW of Refugio
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.383, -97.383

Reported by county sheriff along Highway 183 near the Refugio and Goliad county line.

Flash Flood, Victoria

When
November 23, 9:10 PM CST to 10:15 PM CST
Where
Victoria County, Northeast Portion
Reported by
TRAINED SPOTTER
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Trained spotter reported several low lying secondary roads had water running over them in the northeast portion of the county. County Road 444 one mile northwest of Inez had two feet of water over the road.

Hail, Jim Wells

When
November 23, 9:30 PM CST
Where
Jim Wells County, Ben Bolt
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
27.650, -98.083

County sheriff deputy reported broken windshield by hail.

Hail, Calhoun

When
November 23, 9:45 PM CST
Where
Calhoun County, 5 mi NW of Port Lavaca
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.667, -96.700

Reported by sheriff in the Six Mile area.

Hail, San Patricio

When
November 23, 11:00 PM CST to 11:05 PM CST
Where
San Patricio County, 1 mi S of Odem
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.950, -97.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426066, 5425832, 5426069, 5425833, 5426068, 5426059, 5426060, 5426061, 5426067, 5426062, 5426070, 5426063, 5426064, 5426065.